Alert archive / Missouri / Wind Advisories in 2024
Wind Advisory 6, NWS St. Louis, MO
NWS St. Louis, MO issued this wind advisory at Apr 16, 2024, 2:48 PM CDT for 16 counties in Illinois; 22 counties in Missouri. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 2:48 PM CDT (19:48 UTC)
- Expired
- Apr 16, 2024, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
All 38 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
772 WWUS73 KLSX 161948 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 248 PM CDT Tue Apr 16 2024 ILZ058>060-064-065-069-070-074-095>102-MOZ018-019-026-027-034>036- 041-042-047>052-059>065-170200- /O.NEW.KLSX.WI.Y.0006.240416T1948Z-240417T0200Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Adams IL-Brown IL-Pike IL-Calhoun IL- Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-Lewis MO- Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO- Including the cities of Litchfield, Saint Louis, Belleville, Mexico, Alton, Quincy, Bowling Green, Union, Hannibal, Saint Charles, Centralia, Fulton, Pittsfield, Washington, Edwardsville, Sullivan, Cahokia, Columbia, Jefferson City, Salem, Vandalia, and Mount Sterling 248 PM CDT Tue Apr 16 2024 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of south central, southwest, and west central Illinois and central, east central, and northeast Missouri. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Britt
1 follow-up statement
270 WWUS73 KLSX 170150 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 850 PM CDT Tue Apr 16 2024 ILZ058>060-064-065-069-070-074-095>102-MOZ018-019-026-027-034>036- 041-042-047>052-059>065-170300- /O.EXP.KLSX.WI.Y.0006.000000T0000Z-240417T0200Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Adams IL-Brown IL-Pike IL-Calhoun IL- Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-Lewis MO- Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO- Including the cities of Washington, Mexico, Saint Louis, Litchfield, Cahokia, Sullivan, Jefferson City, Alton, Saint Charles, Union, Pittsfield, Belleville, Vandalia, Edwardsville, Fulton, Salem, Hannibal, Quincy, Bowling Green, Centralia, Columbia, and Mount Sterling 850 PM CDT Tue Apr 16 2024 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Wind gusts have subsided below criteria, warranting the end of the Wind Advisory. $$ Byrd
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:45 PM CDT, 2 hours 3 minutes earlier. Its key messages:
- Severe weather will threaten the region today, with particular focus in northern/north-central Missouri and west-central Illinois. Further south, the threat exists but is more conditional.
- Large hail, damaging wind, and tornadoes will all be possible where stronger thunderstorms develop, and the area mentioned above will have potential for very large hail (up to 2.00") and a strong tornado or two.
- Following another round of showers and a few thunderstorms Thursday, cooler and drier conditions will take hold through the weekend.
Area forecast discussion, Apr 16, 12:45 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1245 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - Severe weather will threaten the region today, with particular focus in northern/north-central Missouri and west-central Illinois. Further south, the threat exists but is more conditional. - Large hail, damaging wind, and tornadoes will all be possible where stronger thunderstorms develop, and the area mentioned above will have potential for very large hail (up to 2.00") and a strong tornado or two. - Following another round of showers and a few thunderstorms Thursday, cooler and drier conditions will take hold through the weekend. && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 333 AM CDT Tue Apr 16 2024 A well-defined warm front draped across the Mid-Mississippi Valley is slowly advancing north. The warm front extends from a mature cyclone in the central High Plains, with a very long dryline extending from northwest Nebraska to Texas. On the warm side of the boundary, MLCAPE values across the bi-state region are currently analyzed at a meager 500-750 J/kg, and well-capped by persistent ridging aloft and 850mb warm air advection. Aloft, the cutoff low ejecting into the Front Range continues to promote diffluent flow into the Plains. The questions surrounding the current lack of resident instability and timing for favorable lifting mechanisms aloft play prominently in the potential for severe weather today. It is expected that the front will continue a march northward today as the low approaches and helps it advance. As the low approaches, sustained winds and gusts will steadily strengthen. It is still very unlikely (less than 10% chance) that we realize Wind Advisory criteria values in any continuous area, largely owing to limited mixing in the presence of an inversion. That said, non-convective winds will be gusty throughout the day. The region will be within the open warm sector of the surface low, but instability will be slow to recover into the early afternoon. The more impressive instability will be relegated closer to a moisture plume ahead of the dryline, which will take some time to reach our forecast area. The cutoff shortwave will enter the Missouri Valley late this morning into the early afternoon, sending a wave of stronger PVA to trigger convection across central/north-central Missouri and begin our threat for severe thunderstorms. At this stage, most guidance indicates some degree of capping and marginal instability (750-1000 J/kg). However, that parameter space coupled with deep-layer shear of 50-65kts, will certainly pose a severe weather threat. The potential is highest in northern and north-central Missouri and in west-central Illinois, where mid-level ascent will be strongest. Further south, while ascent still exists, it is weaker and may not overcome the limited available instability. The SPC Day 1 Convective Outlook appropriately highlights the area of not only the best potential for severe weather, but the highest threat for significant severe weather, in its Enhanced Risk area. The Slight Risk area (the rest of the region) will still see a threat, but it is more conditional and arguably more limited in potential intensity. Deep-layer shear vectors would indicate discrete supercells at least initially, and the modest CIN may help keep the convection that can develop discrete for longer. There isn't much support behind these cells growing upscale in the absence of a boundary near the surface. Model soundings still depict concerning hodograph curvature and backed surface winds that would indicate a tornado potential that maximizes across northern Missouri and west-central Illinois. With increasing effective inflow shear and SRH, potential exists for a strong tornado or two during the mid/late afternoon as mixed-layer instability increases and LCLs remain low. Damaging wind is also a threat at this point, but does not show a higher-end potential. Large hail may also occur with the supercells, but poor mid-level lapse rates and instability distribution will limit most hailstone sizes. The threats for larger hail (possibly up to 2.00") and damaging wind increase in the late afternoon, with a lingering tornado threat (though it becomes more uncertain as the wind profile gradually becomes more unidirectional). That said, mid-level ascent deteriorates with time, which leaves not much beyond the weak dryline to promote new convection. While earlier guidance feature two distinct rounds of convection: one with the mid-level ascent and one along the dryline, I'm growing doubtful that the second trigger will have the force needed to cause a second round of severe weather in the late afternoon/early evening as the dryline weakens and diffuses. That said, if it can manage to spark thunderstorms, they will exist in an unstable environment ripe for large to very-large hail, damaging wind, and at least some tornado threat. The best potential for this exists in the northernmost parts of Missouri and western Illinois. The severe weather potential gradually wanes after sunset as instability dissipates, and by 9-10pm, the threat should end. By sunrise Wednesday, dry west/southwest winds will exist across Missouri and Illinois. Temperatures will remain (low 70s to low 80s) as a result, but not like what we've seen the last few days. The dry west wind has potential to drop relative humidity values into the upper 20s during the peak heating of the afternoon in southeast Missouri in the Ozarks. While winds approach 15mph in the early afternoon, they will be weakening as the low departs. As such, elevated fire danger is not forecast at this time, but that scenario will be monitored. MRB && .LONG TERM... (Wednesday Night through Monday) Issued at 333 AM CDT Tue Apr 16 2024 Another trough drops southwest from Canada into the northern Great Plains late Wednesday, helping the cutoff shortwave across the Upper Mississippi Valley eject into the Great Lakes region. The result of this wave interaction is broad, anomalous longwave troughing spanning the northern half of the central CONUS. Closer to home, the ejection will help advance a weak cold front into the region. Very little in the way of cooler air will accompany this front, but the boundary will stall somewhere in the forecast area amidst near-zonal flow aloft. A subtle shortwave impulse is evident in deterministic global-scale models, which will likely (80% chance) interact with the front to force precipitation. There is some degree of uncertainty as to whether instability will be in place when forcing maximizes Thursday afternoon and evening, which translates to a severe weather potential. Some guidance has weakly-capped instability exceeding 1500 J/kg, while others have nothing at all. Which scenario comes to fruition depends greatly on where the front ends up. Seeing as the high-end potential is a noteworthy outlier, we are choosing not to message the SPC Day 3 Convective Outlook at this time. That said, if the more unstable solution becomes plausible, strong to severe thunderstorms would be a concern along and south of I-44 in Missouri and I-64 in Illinois. Regardless of how it occurs, this impulse will shunt the front (and higher precipitation chances) further south. This will also promote cooler weather across a majority of the region from Friday into the weekend. The only concern that's evident from then until low precipitation chances return to the forecast early next week is the threat for frost. That potential maximizes Saturday night across northeast Missouri, however winds don't look very light during that time and may inhibit frost formation. MRB && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1233 PM CDT Tue Apr 16 2024 A band of showers and thunderstorms will move across the terminals this afternoon, affecting UIN, COU, and JEF through 21Z and the St. Louis metro terminals between 20-23Z. Another round of thunderstorms will have the potential to affect UIN between 22-01Z. There will be a lower chance of thunderstorms to affect the all the terminals through 02Z before the threat ends. Any of the stronger storms will be capable of producing hail, wind gusts in excess of 35 knots, and MVFR (possible IFR) ceilings and visibilities. Outside of the thunderstorms, winds will turn out of the south gusting to 30 knots before turning out of the southwest and west late tonight and Wednesday. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 16, 3:22 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 322 AM CDT Tue Apr 16 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 322 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today and tonight. Some of the storms during the afternoon and evening will likely be severe, particularly over parts of central and northeast Missouri into west central Illinois. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance of thunderstorms late Wednesday into early Friday over parts of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report large hail, damaging wind, and tornado observations to the National Weather Service. MRB
In the hours before
Local storm report, Apr 16, 12:16 PM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1216 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM Hail 5 WSW Greensburg 40.27N 92.31W
04/16/2024 M0.75 Inch Knox MO Trained Spotter
Observed approx. 2 miles north of the Hwy 11
and Rt. C junction. Time estimated by radar.
&&
MaplesLocal storm report, Apr 16, 12:59 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1259 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM Hail Clarence 39.74N 92.26W
04/16/2024 M1.00 Inch Shelby MO Law Enforcement
Clarence Police Dept stated that dime to
quarter size hail fell between noon and
1210pm. Time estimated by radar.
&&
MaplesLocal storm report, Apr 16, 1:51 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
151 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM Hail 1 WNW Mexico 39.17N 91.89W
04/16/2024 M1.00 Inch Audrain MO Public
&&
PWLocal storm report, Apr 16, 2:10 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
210 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Tstm Wnd Dmg 4 SSE Truxton 38.95N 91.22W
04/16/2024 Warren MO Trained Spotter
Tree damage across Hwy A. Lots of debris.
&&
PWLocal storm report, Apr 16, 2:29 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
229 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Hail Jonesburg 38.86N 91.31W
04/16/2024 M1.75 Inch Montgomery MO 911 Call Center
&&
PWLocal storm report, Apr 16, 2:39 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
239 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Hail Troy 38.98N 90.98W
04/16/2024 M0.88 Inch Lincoln MO Trained Spotter
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:33 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 42 min |
| Apr 16, 2:57 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 31 min |
| Apr 16, 3:14 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 46 min |
| Apr 16, 3:29 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 28 min |
| Apr 16, 11:39 AM CDT | Severe Thunderstorm Warning | LSX | Knox | 51 min |
| Apr 16, 12:00 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Shelby | 28 min |
| Apr 16, 12:47 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Shelby | 32 min |
| Apr 16, 1:31 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Lincoln, Montgomery, Osage, Warren | 44 min |
| Apr 16, 2:10 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 20 min |
| Apr 16, 2:45 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 30 min |
| Apr 16, 3:02 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 28 min |
Nearby
Wind Advisories in Missouri, 2024Wind Advisories in Illinois, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.